Thunderstorm Wind, Waukesha
- When
- June 10, 12:21 PM CST
- Where
- Waukesha County, 0.86 mi SE of Merton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.140, -88.310
Some large trees snapped.
Low pressure and a slow moving cold front brought isolated flash flooding and severe thunderstorms to southeast and east central WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Low pressure and a slow moving cold front brought isolated flash flooding and severe thunderstorms to southeast and east central WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 10, 11:39 AM CST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT Wed Jun 10 2020
.UPDATE...
Convection is developing along the instability axis which
currently arches from near Chicago to the NW along the IL border
toward Dubuque. 17z RAP analysis shows about 2000 J/kg of SBCAPE
pooling along this boundary which will lift northward into
southern WI over the next few hours. 0-6km effective wind shear
starts at about 20kts in far SW WI and increases to around 60kts
in far SE WI, so the environment is more favorable there in the
SE. 0-1km shear is fairly weak, so still expecting more a large
hail, wet downburst type of an environment based on RAP soundings.
Main window for this marginally severe activity will be from now
through late afternoon/early evening.
&&
.AVIATION(18Z TAFS)...
Scattered showers and thunderstorms will develop along and just
north of the IL border early this afternoon. These storms will
lift northward and cause some brief drops in visibility/ceilings.
Another band of rain/storms will swing through from west to east
this afternoon into the early evening hours along a cold front.
Winds will shift to the NW and become gusty through the evening
and overnight hours before dropping off into tomorrow.
&&
.PREV DISCUSSION... (Issued 1017 AM CDT Wed Jun 10 2020)
UPDATE...
Near term focus is on today's severe potential this afternoon in
southeast Wisconsin.
Currently, southern Wisconsin is in between the remnants of
Cristobal and a closed mid level low in southeast Iowa. This has
allowed for skies to clear out across much of southern Wisconsin
which will allow for some rapid heating this morning. Cu field
already forming across this region where surface dew points are in
the mid to upper 60s. Southerly mid level jet streak of 45-55kts
is in place east of the mid level trough from Illinois up into
Wisconsin and will slowly propagate east through late morning and
afternoon. Meso-models are showing a fairly consistent trend of
convection developing right around noon/early afternoon in
southeast Wisconsin ahead of the mid level trough and weak surface
reflection in an area where deep layer speed shear and instability
profiles will be favorable for organized convection. Fat CAPE
profile of 1,500-2,500 J/KG of SBCAPE develops in this area thanks
to decent mid level lapse rates with the approaching trough.
Threat appears to mainly be for large hail and downburst winds and
not so much for tornadoes as the low level wind fields are a bit
of a mess and don't appear to strengthen much even as the surface
reflection tracks east. Main timing for severe potential appears
to be with initiation starting around 18z (1pm) and tracking east
of SE WI by late afternoon/early evening (6pm at latest).
Another band of showers and storms are already in place across
southwest Wisconsin into eastern Iowa and is associated with the
cold front/deformation area of the mid level trough. Not expecting
the severe to be associated with this area but should see some
slow moving rain come through with it as it drags east across
southern Wisconsin through this evening.
MARINE...
Brief lull in the gale force winds across the lake at the moment
as the remnants of Cristobal have pushed well north into Canada
and a secondary low is entering SW Wisconsin. As that secondary
low in SW Wisconsin tracks through central Lake Michigan, strong
winds will form on the back side of the system and come across the
lake later this afternoon into tonight. As the system tracks to
the east, the winds should come down under gales by tomorrow
morning. A cold front will drop south across the lake early on
Friday which could bring some gusty winds along with it out of the
north for a period.
PREV DISCUSSION... (Issued 630 AM CDT Wed Jun 10 2020)
UPDATE...
No changes to the forecast with potential for some storms this
afternoon/evening associated with the secondary low coming through
today.
AVIATION(12Z TAFS)...
Still dealing with some lingering MVFR CIGS this morning across
parts of the area. We will likely see some clearing for part of
the day. As the low approaches the area and the potential for
storms increases we will see MVFR CIGS with the potential for some
MVFR VSBYS with any storms in the afternoon/evening. Conditions
should clear out again overnight. Otherwise winds will remain
fairly quiet through the early part of today but will pick up in
to the afternoon and evening hours primarily from the southwest.
PREV DISCUSSION... (Issued Issued by National Weather Service Green Bay WI)
SHORT TERM...
Today and Tonight...Forecast Confidence Medium
A cluster of showers and thunderstorms was moving across southeast
Wisconsin early this morning. Brief heavy rain and gusty winds
are expected with the strong storms which should exit the area
around sunrise.
For this morning, winds will continue to gradually subside across
eastern Wisconsin as low pressure moves away from the area.
Meanwhile, a secondary area of low pressure is expected to move
into east-central Wisconsin later this afternoon, then move east
of the area this evening. Showers and thunderstorms are expected
to redevelop late this morning and this afternoon into this
evening. The Storm Prediction Center (SPC) day 1 outlook has
southeast Wisconsin in the marginal risk of severe thunderstorms.
Did include a mention some storms could become strong or severe
with damaging winds or large hail this afternoon into this
evening. Locally heavy rainfall is also possible. The Weather
Prediction Center has portions of eastern Wisconsin in a slight
risk for heavy rainfall. The showers and thunderstorms should come
to an end tonight as high pressure builds into the region.
LONG TERM...
Thursday through Tuesday...Forecast Confidence High
Tranquil weather pattern expected during the period. Highs
on Thursday will be close to normal, then cooler than normal
conditions are expected Friday through the weekend. Lows Friday
night and Saturday night will drop into the 40s to around 50 with
highs Saturday only warming into the 60s and in the middle 60s to
lower 70s on Sunday. High temperatures early next week will
rebound into the 70s.
AVIATION(06Z TAFS)...
A mixture of MVFR/IFR cigs are expected overnight as the remnants
of Cristobal move out of the area. Winds have shifted to the south
and will gradually change to W/SW overnight. Gusts hold between 25
to 35 kts through 09-12z before starting to dissipate. A secondary
system is expected to move through Wednesday afternoon and evening
and some brief clearing ahead of this is possible with cigs of
MVFR/VFR. Then chances for storms in the evening as a cold front
sweeps through the region.
MARINE...
Gale force gusts are still possible early this morning before
winds diminish. Gale force gusts are again possible later this
afternoon into this evening as low pressure moves across the
region. Scattered thunderstorms, some which may be strong or
severe with strong winds and large hail are possible this
afternoon into early this evening.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until 1 AM CDT Thursday for LMZ080-261-362-364-366-
563-565-567-643>646-669-671-673-675-777-779-868-870-872-874-
876-878.
&&
Update...Halbach
Today/Tonight and Aviation/Marine...GRB
Thursday THROUGH Tuesday...GRBHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 537 AM CDT Wed Jun 10 2020 WIZ046-047-051-052-056>060-062>072-111045- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 537 AM CDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will become more widespread across the area late this morning into early afternoon, continuing into this evening. Frequent lightning and locally heavy rain can be expected. A few strong to marginally severe storms are also possible. Strong wind gusts and hail up to the size of quarters will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early this evening. LMZ643>646-111045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 537 AM CDT Wed Jun 10 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Gale Warning remains in effect through this evening as strong low pressure moves away from Wisconsin. Gale force gusts are expected early this morning before winds diminish later this morning, then increase again later this afternoon through this evening. There is a chance of thunderstorms today into this evening. Some of the stronger storms could contain large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday West winds may gust to around 25 knots on Thursday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-111045- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 537 AM CDT Wed Jun 10 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A Gale Warning remains in effect today through this evening as strong low pressure moves away from Wisconsin. Gale force gusts are expected early this morning before winds diminish late this morning, then increase again later this afternoon through this evening. There is a chance of thunderstorms today into this evening. Some of the stronger storms could contain large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 117 PM CDT Wed Jun 10 2020 WIZ058-059-065-101845- Dodge-Waukesha-Washington- ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAUKESHA... SOUTHWESTERN WASHINGTON AND SOUTHEASTERN DODGE COUNTIES... At 116 PM CDT, a strong thunderstorm was located over Merton, or near Hartland, moving northeast at 25 mph. Winds of 40 to 50 mph and penny size hail are possible with this storm. Locations impacted include... Menomonee Falls, Hartford, Sussex, Hartland, Delafield, Okauchee Lake, Oconomowoc, Merton, Lac La Belle, Richfield, Nashotah, Oconomowoc Lake, Chenequa, Colgate, Mapleton, Stone Bank, North Lake, Holy Hill, Monterey and Hubertus. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4305 8842 4316 8853 4334 8835 4321 8809 TIME...MOT...LOC 1816Z 221DEG 22KT 4316 8833 HANSEN
The Milwaukee radar (KMKX), 27 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Some large trees snapped.
Flash flooding of streets with some road closures in Columbus.
Some flash flooding of streets in Fond du Lac and rural roads with some road closures. |I-41 lanes closed due to flooding between Military Rd. and Highway 151. A few cars stranded in floodwaters in a low spot in the city of Fond du Lac.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886185, 886182, 886183, 886184, 886195, 886189.